Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 239, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 12, 2019, 6:22 PM EDT for Edgecombe County, Halifax County, Nash County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2019, 6:22 PM EDT (22:22 UTC)
- Expired
- Sep 12, 2019, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC
The radar
The Norfolk radar (KAKQ), 97 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS52 KRAH 122222
SVRRAH
NCC065-083-127-122300-
/O.NEW.KRAH.SV.W.0239.190912T2222Z-190912T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
622 PM EDT Thu Sep 12 2019
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northeastern Nash County in central North Carolina...
Northwestern Edgecombe County in central North Carolina...
Central Halifax County in central North Carolina...
* Until 700 PM EDT
* At 621 PM EDT, a severe thunderstorm was located near Halifax,
moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Halifax, Enfield, Whitakers, Leggett, Glenview and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3596 7749 3613 7795 3638 7775 3633 7757
3632 7757 3630 7755 3631 7751 3628 7741
3626 7741 3626 7739
TIME...MOT...LOC 2221Z 015DEG 11KT 3628 7768
HAIL...<.75IN
WIND...60MPH
$$
GIH2 follow-up statements
563 WWUS52 KRAH 122242 SVSRAH Severe Weather Statement National Weather Service Raleigh NC 642 PM EDT Thu Sep 12 2019 NCC065-083-127-122300- /O.CON.KRAH.SV.W.0239.000000T0000Z-190912T2300Z/ Nash NC-Edgecombe NC-Halifax NC- 642 PM EDT Thu Sep 12 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR NORTHEASTERN NASH...NORTHWESTERN EDGECOMBE AND CENTRAL HALIFAX COUNTIES... At 641 PM EDT, a severe thunderstorm was located 9 miles southwest of Halifax, moving south at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Enfield, Whitakers, Leggett and Glenview. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. && LAT...LON 3596 7749 3613 7795 3634 7776 3623 7745 TIME...MOT...LOC 2241Z 015DEG 11KT 3622 7770 HAIL...<.75IN WIND...60MPH $$ GIH
502
WWUS52 KRAH 122259
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
659 PM EDT Thu Sep 12 2019
NCC065-083-127-122308-
/O.EXP.KRAH.SV.W.0239.000000T0000Z-190912T2300Z/
Nash NC-Edgecombe NC-Halifax NC-
659 PM EDT Thu Sep 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NASH...
NORTHWESTERN EDGECOMBE AND CENTRAL HALIFAX COUNTIES WILL EXPIRE AT
700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds over 35 mph are still possible with this thunderstorm.
LAT...LON 3596 7749 3613 7795 3634 7776 3623 7745
TIME...MOT...LOC 2258Z 015DEG 11KT 3618 7771
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:55 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 12, 3:55 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 355 PM EDT Thu Sep 12 2019 .SYNOPSIS... A surface trough will extend through the central Carolinas through tonight. A backdoor cold front will push southward through North Carolina on Friday, as cooler high pressure noses into the area from the northeast behind the front. This front will weaken and dissipate Saturday, with warm weather returning for Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 325 PM Thursday... Isolated showers have developed over the SW Piedmont and W Sandhills, in an area of low level moisture convergence, although MLCAPE is much lower in this area compared to along/east of I-95 (where RAP-based mesoanalysis shows 2500-3000 J/kg). Deep layer shear remains poor and D-CAPE is lower than it's been the last couple of days, reducing (but not eliminating by any means) the severe threat. Nevertheless, a few strong wind-producing storms remain possible, especially over eastern sections. Will retain isolated to scattered coverage as we're lacking significant triggers for large scale lift with a weak wind field keeping convection largely disorganized. Showers/storms should wane with loss of heating from mid evening on, although current scattered storms over N WV / N VA (where wind field is much better) may sink down through northeast NC later tonight ahead of the incoming backdoor front. There is a risk of stratus and patchy fog overnight, although much of this should hold off until near or soon after sunrise Fri along and behind the backdoor front. Expect lows of 68-72. -GIH && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 355 PM Thursday... As the mid level ridge holds strong across the Mid South and Carolinas, the backdoor surface front is expected to sink toward the SSW through central NC during the day, propelled by cool surface high pressure extending in from the NNE. The stable and moist low levels will ensure considerable cloudiness and patchy drizzle and light rain through the day over all but far S sections, leading to overall below normal temps, particularly over north central and northeast sections beneath the low level thermal trough. Expect a tight temp gradient, with highs in the upper 70s across the northern third with 80s elsewhere and perhaps some readings near 90 in the far S. Will retain chance pops across the south third for showers and isolated storms, while low light rain/drizzle chances will dominate elsewhere. Light precip Fri night should be focused on the upslope areas in the far W Piedmont, with clouds persisting. Lows in the mid-upper 60s. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 240 PM Thursday... A strong ~1030 mb surface high off the New England Coast will move further offshore, out over the Atlantic waters Saturday and Saturday night. Strong insolation and subsidence associated with the expansive subtropical ridge residing over the region will most likely lead to significant and quite possibly complete erosion of the left behind residual wedge airmass in place across central NC through the course of the afternoon. Thus, expect daytime highs to rebound to near to slightly above normal with highs in the mid 80s. Any convection on Saturday should be isolated and mainly diurnal in nature along the sea breeze. From Sunday Onward: There is high model spread regarding the evolution of the disturbance over the Bahamas and any potential impacts it may or may not bring to central NC. Similar to what we saw with Dorian , a weakness within the expansive Subtropical ridge in place across the SE US is forecast to develop Sunday and into Monday, which should eventually steer the system northwestward towards the Florida peninsula and SE US coast. This system has the potential to be very slow moving/meandering INVOF the SE US during the middle to late part of next week as it encounters the aforementioned blocky upper level ridge as it meanders across the eastern US. NC residents are advised to monitor the forecast for potential impacts over the next several days as the system becomes better organized. Otherwise, outside of the potential tropical system, Monday and Tuesday looks to be the hottest day of the week, with temps in the mid to upper 80s. A dry back-door cold front will bring a cool down Wednesday and Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 225 PM Thursday... VFR conditions will hold across central NC through at least this evening, although scattered storms developing this afternoon may impact INT/GSO/RDU/RWI, mainly 21z-03z, with a lower risk of storms at FAY. Strong wind gusts over 30 mph and brief MVFR conditions may accompany any storms. The storm risk will dwindle toward midnight. A backdoor front approaching from the N will move southward into NC late tonight through early Fri afternoon, and this will bring a shift of winds to uniformly from the NE during this time frame, reaching northern terminals first, with speeds near 10 kts gusting to around 15 kts possible near and just behind the front Fri morning. IFR cigs and MVFR vsbys are expected to develop at all sites early Fri morning, starting around 08z or soon thereafter. Vsbys should trend to VFR after 14z Fri but cigs should be slower to improve, and at least MVFR cigs are expected to hold through the end of the TAF valid period. Looking beyond 18z Fri, while FAY should be mostly VFR, a few showers and storms producing sub-VFR conditions are possible near FAY from mid afternoon through early Fri evening, with MVFR cigs persisting elsewhere. MVFR to IFR conditions are likely areawide from mid evening through Fri night and Sat morning, followed by improvement to VFR Sat afternoon with low precipitation chances. Showers/storms will be possible Sun as the front dissipates and an upper level trough passes by. Mon should be mostly dry, then another approaching cold front from the north will bring showers/storms Tue. Patches of early-morning fog/stratus are possible Sun-Tue. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...CBL AVIATION...Hartfield
Hazardous weather outlook, Sep 12, 6:28 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 628 AM EDT Thu Sep 12 2019 NCZ008>011-023>028-039>043-073>078-083>086-088-089-131200- Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash- Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 628 AM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Near record high temperatures in the lower to middle 90s and unseasonably humid conditions will produce maximum heat index values in the upper 90s to near 105 degrees this afternoon. Additionally, isolated to widely scattered thunderstorms will be capable of producing locally damaging wind gusts between 3 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021-022-038-131200- Person-Forsyth-Guilford-Davidson- 628 AM EDT Thu Sep 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Near record high temperatures in the middle 90s and seasonably humid conditions will produce maximum heat index values in the upper 90s to around 100 degrees this afternoon. Additionally, isolated to widely scattered thunderstorms will be capable of producing locally damaging wind gusts between 3 PM and 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 12, 4:07 PM EDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Raleigh NC 407 PM EDT Thu Sep 12 2019 NCZ040-041-076-077-122045- Lee NC-Chatham NC-Harnett NC-Wake NC- 407 PM EDT Thu Sep 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT... NORTHEASTERN LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 445 PM EDT... At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Cary, moving south at 5 mph. Wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Cary, Fuquay-Varina, Apex, Holly Springs, Crosswinds Boating Center, Crosswinds Campground, New Hill, Jordan Lake State Rec Area, Moncure and Harris Lake Boat Launch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs. && LAT...LON 3581 7897 3574 7877 3547 7884 3557 7914 TIME...MOT...LOC 2007Z 021DEG 6KT 3571 7891 GIH
Special weather statement, Sep 12, 4:12 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
412 PM EDT Thu Sep 12 2019
NCZ084-122045-
Richmond NC-
412 PM EDT Thu Sep 12 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RICHMOND COUNTY
UNTIL 445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or near Rockingham, moving south at 5 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, East Rockingham and Diggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3481 7991 3493 7983 3487 7962 3482 7963
3482 7965 3481 7968 3480 7969
TIME...MOT...LOC 2011Z 021DEG 6KT 3484 7976
GIHSpecial weather statement, Sep 12, 4:21 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT Thu Sep 12 2019
NCZ073-122100-
Stanly NC-
421 PM EDT Thu Sep 12 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 500
PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albemarle. This storm was drifting slowly toward the southwest.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Albemarle, Plyler, Badin, Oakboro, Stanfield and Morrow Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3545 8027 3539 8007 3516 8017 3517 8024
3519 8024 3520 8025 3521 8025 3521 8026
3520 8028 3520 8030 3519 8031 3521 8044
TIME...MOT...LOC 2021Z 032DEG 4KT 3534 8018
GIHSpecial weather statement, Sep 12, 4:58 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
458 PM EDT Thu Sep 12 2019
NCZ086-088-122145-
Hoke NC-Cumberland NC-
458 PM EDT Thu Sep 12 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND AND
SOUTHEASTERN HOKE COUNTIES UNTIL 545 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rex, or 9 miles east of Raeford, moving southwest at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Antioch, Hope Mills and Rockfish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3488 7930 3506 7909 3497 7891 3488 7893
3492 7896 3495 7904 3484 7919
TIME...MOT...LOC 2057Z 029DEG 10KT 3496 7905
GIHSpecial weather statement, Sep 12, 5:27 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
527 PM EDT Thu Sep 12 2019
NCZ040-075-076-122200-
Lee NC-Chatham NC-Moore NC-
527 PM EDT Thu Sep 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOORE...WESTERN
LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 600 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 9 miles southwest of Pittsboro, moving southwest at 10
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Sanford, Goldston, Gum Springs, Cumnock, Harpers Crossroads, Tramway
and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3575 7940 3566 7913 3538 7921 3552 7956
3553 7956
TIME...MOT...LOC 2127Z 024DEG 8KT 3563 7930
GIHSpecial weather statement, Sep 12, 5:59 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Thu Sep 12 2019
NCZ011-122245-
Halifax NC-
559 PM EDT Thu Sep 12 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 645
PM EDT...
At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving south at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon and South Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3639 7754 3637 7755 3636 7757 3634 7759
3632 7757 3632 7756 3630 7754 3631 7752
3610 7752 3621 7785 3644 7771
TIME...MOT...LOC 2159Z 015DEG 9KT 3634 7764
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:38 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 67 min |
| Sep 11, 9:33 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Granville, Guilford, Orange, Vance | 42 min |
| Sep 12, 4:07 PM EDT | Special Weather Statement | RAH | Lee | 38 min |
| Sep 12, 4:12 PM EDT | Special Weather Statement | RAH | Richmond | 33 min |
| Sep 12, 4:21 PM EDT | Special Weather Statement | RAH | Stanly | 39 min |
| Sep 12, 4:58 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Sep 12, 5:27 PM EDT | Special Weather Statement | RAH | Chatham | 33 min |
| Sep 12, 5:59 PM EDT | Special Weather Statement | RAH | Halifax | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.